Welcome, Friend!

It looks like you're new here. If you want to get involved, click one of these buttons!

Veritas-Health LLC has recently released patient forums to our Arthritis-Health web site.

Please visit http://www.arthritis-health.com/forum

There are several patient story videos on Spine-Health that talk about Arthritis. Search on Patient stories
Protect anonymity
We strongly suggest that members do not include their email addresses. Once that is published , your email address is available to anyone on the internet , including hackers.

All discussions and comments that contain an external URL will be automatically moved to the spam queue. No external URL pointing to a medical web site is permitted. Forum rules also indicate that you need prior moderator approval. If you are going to post an external URL, contact one of the moderators to get their approval.
Attention New Members
Your initial discussion or comment automatically is sent to a moderator's approval queue before it can be published.
There are no medical professionals on this forum side of the site. Therefore, no one is capable or permitted to provide any type of medical advice.
This includes any analysis, interpretation, or advice based on any diagnostic test

Sleepy When DON'T take pain meds

jennychelejjennychele Posts: 22
edited 06/11/2012 - 8:44 AM in Pain Medications
Hi all. I am new here and just wanted to see what it is all about and maybe get some advice now and then. In Dec 09 I had cervical fusion from c/3 - 3/7. My doc used the Peek Prevail disk and off label BMP. I wear a bone growth stimulator 4 hours a day every day. I am currently taking up to 6 Percocet 10/325 and up to 3 valium every day. Although I usually only take 3-4 Percocet and no valium unless it gets real bad.
One question I have right now is if anyone else has noticed that they get REAL sleepy if they DON'T take their med. I noticed the last couple of weeks that if I skip a dose of Percocet I get so sleepy that you couldn't pay me to stay awake. I find this to be weird and figured it should be the other way around, that I would get sleep when I took it not when I DIDN'T take it. Has anyone else ever had this or heard about it?


  • Well I haven't experienced this but I'm not on anything that strong for a long period of time. But what I wonder is if your body is more agitated when you don't take the meds and are in pain. This could cause the tired effect. Pain can certainly wear us out.
  • I had decompression of L5 with fusion to S1 on May 7. I have had pain for 8 years with it becoming severe in the last year. I too wear a bone stimulator 4 hrs/day and will wear it 4 months. I wear a vest when i am up and active. I take Hydrocodone 10/500 every 4-6 hours and Valium every 8 as needed. I find myself so sleepy I can not keep my eyes open when it is about time for my medication. I will fall asleep sitting up. I am having this problem as I type this.I have tried to prolong pain med intake but the pain becomes too severe. This is a weird symptom but I can't figure out the why of it.
    Would love to hear any one else's thoughts. I go my Dr and next Thurs and amybe I will ask him then, if I remember
  • I also notice I feel more awake and alive once my pain meds kick in. Right now I am only on percoset 5-325, 1 pill 2 x day and 1 flexeril at bedtime. Not sure why it happens, it does seem the opposite of what you would expect. Maybe once our pain is more under control we feel capable of moving around and getting things done, vs. resting with the heating pad??

    I'd love to hear if anyone else has this issue....

    Waiting for my pain meds to kick in as we speak and get moving!
  • The same thing happened to me when I was in between Dr's and could not get an RX refill until my new Dr had all my records.

    This is generally a withdrawal symptom. When your body begins craving the meds, it gets weak and tired which is why when your meds kick in, you feel alive and back to form.

    This is from personal experience and don't want anyone flying off the handle that I am trying to give "medical advice."
  • So,for the last couple of days I have tried to stay on a schedule of taking my pain meds wether I felt like I could wait a little while longer or not. I have found that I don't seem to be getting AS sleepy as early but still on my way home from work yesterady I actually had to pull into a paking lot and take about a 20 min nap. I just didnt feel safe to drive. The nap helped and I made it home and was fine for the rest of the night. My husband and I are going to buy a new bed this weekend and I hope that helps. I think some of this is coming from just not sleeping well at night too. The last couple of nights I have just slept in the recliner and stayed on my meds and it is helping.
    Hope to be back in a real bed soon. (Also, does anyone have any mattress preferences that they have found to be good for back and neck problems? We can't afford the Sterns&Foster that I fell in love with at the store but I think it is the latex in it that makes the difference)
  • I don't have anybody to drive me to my appointments, so basically I can only take my oxycodone when I know I won't have to drive and/or function as best I can.

    Sometimes I can only take 1 per day, and on those days, I feel like I've been ran over by a truck. I get so tired I feel I could just pass out at any time....it stinks :(
  • experience this when I try and cut back on my methadone. I think it may be just a little bit of withdrawal symptoms. That would make sense since we are trying to skip it or prolong the time between doses.
  • I've met a number of people over the last 8 years of cervical problems that seem to have this same reaction as you describe to your meds. I do to. Between the different surgeries as I would taper back off, I'd be sleepy all the time. After about two weeks of being completely off the oxycodone IR, my energy levels would return. So it's hard to say if it's withdrawals; or if my body just reacts differently to the oxycodone. My doc says it could be either, and he's seen this reaction go both ways.
  • I'm not sure if there are other meds that contain caffeine, but T3s (Tylenol 3) is one that DOES contain caffeine. There is an alternative called Emtec that is strictly Tylenol and codeine for those of us who are sensitive to caffeine, especially if using the meds for pain at night.
Sign In or Register to comment.